Skip to main content
UC Davis Health System

UC Davis Health System

FEATURE | Posted June 26, 2013

Evolution of an outbreak

An evaluation of complications from contaminated steroid injections leads to new detection recommendations

Last year, hundreds of people came down with spinal infections following treatments with corticosteroid hormone methylprednisolone acetate (MPA), which is used to treat pain and swelling related to arthritis as well as some blood and immune system disorders. The infections were linked with MPA preparations from the New England Compounding Center (NECC) in Framingham, Mass., which were contaminated with the fungus Exserohilum rostratum.

About the contaminant

According to the CDC, Exserohilum rostratum is a common mold found in soil and on plants, especially grasses, and it thrives in warm and humid climates. While it is very rarely linked with infection in people, the mold has been known to cause several different types of infections, including infections in skin or the cornea, which are typically due to trauma. Exserohilum can also cause more invasive forms of infection in the sinuses, lungs, lining of the heart and bone, which are thought to be more likely to occur in those with weak immune systems.

The U.S. Centers for Disease Control and Prevention (CDC) reports there have been more than 740 cases of meningitis, spinal or paraspinal infections, joint infections or other complications at or near injection sites linked with the compouding pharmacy’s formulations. More than 60 deaths are attributed to the contaminated medication.

“Magnetic resonance imaging at the injection site is recommended to screen for infection in high-risk patients, but it should not be widely adopted, particularly for patients who received injections in peripheral joints.”
— George Thompson

A study of the patients who received contaminated injections found that some patients had fungal infections but did not experience a worsening of their symptoms. The study also revealed thatmagnetic resonance imaging (MRI) can help detect infection, especially among those individuals who received injections from highly contaminated lots.

The study, along with an editorial by UC Davis Assistant Professor of Medical Microbiology and Immunology George R. Thompson, appeared in the June 19 issue of the Journal of the American Medical Association.

“The study shows that patients exposed to the contaminated steroids can no longer be reassured that the lack of new or progressive symptoms equates to a lack of fungal infection,” said Thompson, who specializes in caring for patients with invasive fungal infections and researching fungal diagnostics and host immunogenetics.

“Exposed patients may have paraspinal or spinal infections even though they do not notice any increase in pain or neuropathic symptoms,” Thompson said. “Magnetic resonance imaging at the injection site is recommended to screen for infection in high-risk patients, but it should not be widely adopted, particularly for patients who received injections in peripheral joints, which the study associated with a much lower attack rate.”

For more information, read the press release.